|concerned about cd4 increase with viral increase
Feb 21, 2004
Ok, am not sure if this is something I should be worried about at this point but before I see my doc next week was hoping you could give some advice.
I was diagnosed January of 2003 with a cd4 of 50 viral 750,000 and with PCP. Spent some time in the hospital and started treatment of combivir and sustiva. In april cd4 went up to 367 viral down to less than 400. In August cd4 went up again to 404 viral down to 175. In November cd4 down to 357 viral up 264(this was after a hep b booster, starting hep A vacination and a flu shot). Now February 11 had my latest labs cd4 457 viral up again to 400(but am just getting over a bad cold). My concern is that my viral is going up my cd4 goes up and down> Could this mean that I am developing resistence or should I consider changing meds or is this normal to have my numbers change so much. I feel great maintaining good weight no side effects and basically am doing fine. I am just worried about the consistan rise in viral.
I see my doc next week but was hoping you could prepare for the visit by offering some advise.
Response from Dr. Sherer
My advice is always to talk to your doctor about these results, as you plan to do, but I am not overly concerned about these results.
Viral load blips between 50 and 1,000 are common and in general do not predict a greater chance of viral load failure. 'Blips' occur frequently in > 40% of patients, and often on multiple occassions.
On the other hand, if they persist, or if the level increases to > 500-1,000 copies, I would advise you and your physician to obtain a geotype test to see if there are any resistance mutations that have developed. This is particularly important with a Sustiva-based regimen, because only one mutation can make the virus fully resistant to Sustiva and other members of the NNRTI class.
Keep taking every dose of your medications as prescribed and continue to monitor your situation closely with your doctor.
Number of mutations
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.